Wyoming, 2005

Hail in Wyoming, July 5, 2005

July 5, 2005 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 1:00 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE JUL 5 2005

.DISCUSSION...AT 18Z SFC MAP SHOWS SFC TROF ACRS ERN WY/MT WITH
SRLY FLOW ACRS REGION. MID-LVL S/W MVG INTO NWRN CAMPBELL COUNTY
FCST TO DRIFT SLOWLY SE ACRS NE WY DURING NEXT SEVERAL HRS. AS
THIS WAVE MVS SE MID-LVL LIFT WILL INCREASE RAPIDLY ACRS NE AND
FAR WRN BLACK HILLS AFT 20Z. TDS IN 50S AND GOOD THETA-E ADV...WL
LIKELY SEE SCT TSTMS DVLP OVR NE WY AND IN BLK HLS. SHEAR SUGGESTS
STORMS WL HAVE TO MV EAST OF HILLS FOR THREAT OF SUPERCELLS...BUT
WL NOT RULE OUT CHC OF AN ISOLD SVR TSTM OR TWO ACRS NE WY/BLK
HLS...ESP IN THE HILLS.

ACTIVITY ACRS NE WY/FAR WRN SD SHLD DIE DOWN DURING EVENING HRS...
BUT LOW-LVL JET AND THETA-E ADV INC ON PLAINS ACRS CENT/S-CENT SD
AFT 06Z...THUS WL CONT CHC POPS ON CENTRAL PLAINS AFT 06Z.

ON THURS...MUCH THE SAME SCENERIO AS TODAY...WITH MID-LVL S/W AND
GOOD OMEGA DVLPING ACRS NE WY AND BLK HLS. WL CONT WITH CHC TSTMS
OVR THESE AREAS AFT 18Z THUR. THIS ACTIVITY SHLD DIE DOWN IN EARLY
EVENING HRS.

FRI/SAT UPPER RIDGE BEGINS TO DOMINATE WX WITH DRIER CONDS AND TEMPS
WELL ABV NORMAL...WARMER PLACES ON PLAINS WILL PUSH 100F...IF NOT
GETTING A FEW DEGREES WARMER. WL CONT SLGT CHC TSTMS ACRS HILLS BOTH
DAYS AS WEAK MID-LVL S/WS FCST TO MV ACRS HILLS BOTH DAYS.

IN THE EXTENDED...THE REGION WILL BE DOMINATED BY A STRONG UPPER
TROUGH BRINGING MORE DRY AND WARM WEATHER TO THE AREA. A COLD FRONT
IS FORECAST TO SLIDE ACROSS THE FORECAST AREA FROM WEST TO EAST LATE
MONDAY INTO TUESDAY MORNING. THIS WILL BE THE BEST CHANCE THE AREA
HAS FOR PRECIPITATION. TEMPERATURES OVERALL WILL REMAIN ABOVE NORMAL.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST AREAS THROUGH
THE FORECAST PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED THIS AFTERNOON AND INTO THE EVENING ACROSS ALL TWEB ROUTES.
PRECIP IS EXPECTED TO END AROUND 03-04Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
WY...NONE

&&
Hazardous weather outlook, Jul 5, 9:40 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT TUE JUL 5 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061900-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1040 AM MDT (1140 AM CDT) TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING...THE BLACK HILL AND SOUTHWESTERN AND SOUTH CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE
IN NORTHEAST WYOMING...THE BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA
WHERE SOME OF THE STORMS MAY BECOME SEVERE. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL...THOUGH ISOLATED DAMAGING WINDS OR
A TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOOON AND EVENING THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND
THURSDAY. THE AREA CONCERN WILL AGAIN BE ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA...INCLUDING THE BLACK HILLS. NO
HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH MONDAY OF NEXT
WEEK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 5, 2:16 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 NNE CENTER LAKE       43.86N 103.38W
07/05/2005  0.75 INCH        CUSTER             SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 5, 2:19 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 N BLUE BELL           43.74N 103.48W
07/05/2005  1.75 INCH        CUSTER             SD   TRAINED SPOTTER

            HAIL LASTED FROM 300 PM MDT UNTIL 315 PM MDT. VEHICLES
            REPORTED DAMAGED BY HAIL.

&&

LCZEPYHA
Local storm report, Jul 5, 3:02 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             6 S CUSTER PARK HEADQUA 43.68N 103.39W
07/05/2005  0.88 INCH        CUSTER             SD   PARK/FOREST SRVC

0350 PM     HAIL             6 S CUSTER PARK HEADQUA 43.68N 103.60W
07/05/2005  0.75 INCH        CUSTER             SD   PARK/FOREST SRVC

&&

JJOHNSON
Local storm report, Jul 5, 3:16 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLOOD            HAYWARD                 43.87N 103.33W
07/05/2005                   PENNINGTON         SD   LAW ENFORCEMENT

            THREE FEET OF WATER IN RUSHMORE CAVE GIFT SHOP

0405 PM     HAIL             6 NW INTERIOR           43.79N 102.07W
07/05/2005  1.00 INCH        PENNINGTON         SD   PUBLIC

&&

JJOHNSON
Local storm report, Jul 5, 3:42 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             17 NNE CREIGHTON        44.48N 102.08W
07/05/2005  1.00 INCH        PENNINGTON         SD   PUBLIC

0425 PM     HAIL             15 NE CREIGHTON         44.41N 101.99W
07/05/2005  0.75 INCH        PENNINGTON         SD   PUBLIC

&&

JJOHNSON
Local storm report, Jul 5, 4:21 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             11 SE POTATO CREEK      43.42N 101.83W
07/05/2005  1.00 INCH        JACKSON            SD   PUBLIC

&&

EKURTH

The radar

The Rapid City radar (KUDX), 116 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 5, 4:28 PM MST
Where
Weston County, 1 mi W of Newcastle
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.850, -104.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464209.